Wyoming, 2018

Hail in Wyoming, July 16, 2018

July 16, 2018 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in central Converse County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in central Converse County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 1:06 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 16, 1:06 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MDT Mon Jul 16 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 200 PM MDT Mon Jul 16 2018

Convection has been confined mainly to the Snowy Range early this
afternoon with some weak showers persisting farther north. Satellite
showed an approaching shortwave with some convection developing over
western Wyoming. Expect showers and storms to spread into the western
parts of the CWA by late this afternoon and move over the plains
through much of this evening. Best instability looks to be over northern
parts of the CWA and expect this area to get the strongest storms,
mainly this evening as suggested by the HRRR and NAM. Showers and
storms likely to persist through tonight over the Nebraska Panhandle
as the shortwave passes by.

Similar pattern across the area Tuesday with the next shortwave likely
to kick off another round of convection especially over the plains.
Some strong to severe storms possible again with instabilities from
1500-2500 J/kg progged over the plains Tuesday afternoon and evening.
Drier air then moves into the area Tuesday night with monsoonal moisture
being shunted to the south with a warm and dry day Weds.

.LONG TERM...(Thursday through Monday)
Issued at 200 PM MDT Mon Jul 16 2018

Center of upper ridge west of the Four Corners will gradually drift
east and amplify over the Rockies and High Plains through Saturday.
Upper shortwave trough tracking east across the Northern Rockies and
Plains will suppress the ridge to the south Sunday and Monday. After
a rather warm Thursday, a dry frontal passage late Thursday will bring
slightly cooler temperatures Friday. A warm up returns Saturday as
700mb temperatures rise to near 20 deg Celsius. A lee surface trough
sets up across the high plains Saturday afternoon, which may focus
isolated late day convection, as well as over the Snowy/Sierra Madre
mountains. Another front pushes southeast across the CWA Sunday
afternoon, with focus for widely scattered convection along and south
of I-80 in southeast WY. High temperatures Monday will be closer to
seasonal normals with highs in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1147 AM MDT Mon Jul 16 2018

Residual MVFR CIG at KSNY will become VFR by 20Z. Few SHRA/TS have
formed during the morning along a weak outflow boundary across east-
central WY. Convection will redevelop over the higher terrain of
southeast WY by mid-afternoon, and intensify while spreading east
during the late afternoon and evening. With the exception of KRWL.
have VCTS after 21Z at KLAR and KCYS, with VCTS or prevailing -TSRA
for the NE Panhandle after 06Z. Isolated strong/severe TSRA with
hail, strong winds and turbulence will be possible east of the
Laramie Range after 22Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 16 2018

Fire weather concerns should stay fairly low through the week with warm
conditions continuing. There will be scattered to numerous showers and
thunderstorms into this evening, and again on Tuesday as a couple
disturbances pass across the region. Drier conditions are then expected
across the area Wednesday through Friday as monsoonal moisture is cut
off for a time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Jul 16, 3:14 AM MST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MDT Mon Jul 16 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-171015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening north of a Lander to Cheyenne line with a marginal risk of
severe thunderstorms south of this line.

Thunderstorms will develop early this afternoon over the mountains
and higher terrain of southeast Wyoming, with storms spreading
further east and increasing in coverage and intensity late this
afternoon and especially this evening.

Some of the thunderstorms, especially in the slight risk area, may
become severe late this afternoon and this evening with the
primary threats being strong wind gusts over 60 mph and heavy
rain, with hail possible as well. Thunderstorms will be most
numerous during the evening hours east of a Douglas to Kimball
line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are expected again Tuesday afternoon and
evening, with a few strong to severe thunderstorms possible in the
afternoon and evening east of a Lusk to Cheyenne line.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Special weather statement, Jul 16, 2:39 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT MON JUL 16 2018

WYZ116-117-162215-
South Laramie Range-South Laramie Range Foothills-
339 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LARAMIE COUNTY...

At 339 PM MDT, a strong thunderstorm was located near Horse Creek, or
23 miles northeast of Laramie, moving northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern South
Laramie Range and northwestern South Laramie Range Foothills
Counties.

LAT...LON 4142 10518 4148 10527 4159 10513 4147 10500
TIME...MOT...LOC 2139Z 228DEG 14KT 4147 10519

Mokry
Special weather statement, Jul 16, 2:46 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT MON JUL 16 2018

WYZ101-162215-
Converse County Lower Elevations-
346 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONVERSE COUNTY...

At 346 PM MDT, a strong thunderstorm was located 22 miles north of
Rolling Hills, or 37 miles northwest of Douglas, moving east at 35
mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Converse County Lower Elevations County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4315 10585 4328 10591 4335 10540 4312 10541
TIME...MOT...LOC 2146Z 266DEG 30KT 4322 10575

Mokry
Special weather statement, Jul 16, 3:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 16 2018

WYZ101-162245-
Converse County Lower Elevations-
414 PM MDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONVERSE COUNTY...

At 413 PM MDT, a strong thunderstorm was located 18 miles northeast
of Rolling Hills, or 26 miles northwest of Douglas, moving southeast
at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of central Converse
County Lower Elevations County.

LAT...LON 4307 10574 4315 10573 4321 10561 4301 10529
      4285 10550
TIME...MOT...LOC 2213Z 306DEG 28KT 4311 10561

Mokry

The radar

The Cheyenne radar (KCYS), 208 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Converse

When
July 16, 4:00 PM MST to 4:03 PM MST
Where
Converse County, 15 mi N of Douglas
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.977, -105.380

Half dollar size hail was observed north of Douglas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783093.